Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 103, NWS Houston/Galveston, TX

July 30, 2016Brazoria County, Fort Bend County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 30, 2016, 3:54 PM CDT for Brazoria County, Fort Bend County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 3:54 PM CDT (20:54 UTC)
Expired
Jul 30, 2016, 4:15 PM CDT
In force
21 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brazoria County, TX, Fort Bend County, TX

The radar

The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS54 KHGX 302054
SVRHGX
TXC039-157-302115-
/O.NEW.KHGX.SV.W.0103.160730T2054Z-160730T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
  SOUTHEASTERN FORT BEND COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 415 PM CDT

* AT 352 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRAZOS BEND
  STATE PARK...OR 13 MILES SOUTHWEST OF FRESNO...AND IS NEARLY
  STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IOWA COLONY AND SOUTHERN SIENNA PLANTATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS POSSIBLE WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2930 9565 2947 9554 2943 9543 2914 9561
TIME...MOT...LOC 2052Z 130DEG 3KT 2936 9555 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
744 
WWUS54 KHGX 302114
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
414 PM CDT SAT JUL 30 2016

TXC039-157-302124-
/O.EXP.KHGX.SV.W.0103.000000T0000Z-160730T2115Z/
BRAZORIA TX-FORT BEND TX-
414 PM CDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRAZORIA AND
SOUTHEASTERN FORT BEND COUNTIES WILL EXPIRE AT 415 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2930 9565 2947 9554 2943 9543 2914 9561
TIME...MOT...LOC 2113Z 130DEG 3KT 2936 9555 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:44 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 30, 3:44 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
344 PM CDT SAT JUL 30 2016

.DISCUSSION...
A few showers and a thunderstorm or two have been developing south
of I-10 over the last couple of hours or so. Warming in the mid
levels and lower PWs are likely behind the overall lack of
activity today compared to the last several days. Although the mid
level warming will remain in place tomorrow, slightly higher PWs
are forecast (1.7-1.9) which may allow for a slight increase in
coverage tomorrow afternoon. By Monday, ridging sets up across
the Northern Gulf/SE Texas and stifles precipitation chances
until Thursday when the ridge begins to shift northward. Friday
heading into next weekend a surface low pressure system may track
through the Bay of Campeche and into Mexico, bringing with it a
surge of deep layer moisture. If this comes to fruition, the surge
of moisture will cause an increase in shower and thunderstorm
coverage next weekend. Have left the PoPs at 30 for now, but these
may increase as confidence grows.

High temperatures will slowly creep upward through midweek next
week, ranging from the upper 80s along the coast to the upper 90s
across portions of the Brazos Valley and Piney Woods regions by
Wednesday. Although still quite warm, temps will moderate a teeny
bit with the increase in showers and thunderstorms Thursday heading
into next weekend. Heat indices are forecast to generally range
from the upper 90s to the mid 100s each afternoon. 11

&&

.MARINE...
Low pressure in the lee of the Rockies and high pressure over the eastern
Gulf of Mexico will maintain a light onshore flow through the middle of
next week. A minor land breeze could develop late tonight and Sunday night
with surface winds briefly veering to the southwest toward sunrise before
backing to the southeast. A tightening pressure gradient is expected toward
the end of next week as low pressure tracks across the southern Gulf. Swells
are expected to propagate into the coastal waters next weekend and seas will
become slightly elevated. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  96  76  97  76 /  10  10  10  10  10
Houston (IAH)              78  94  78  96  77 /  10  30  10  10  10
Galveston (GLS)            82  90  82  90  82 /  10  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...11
Aviation/Marine...43
Hazardous weather outlook, Jul 30, 4:27 AM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 AM CDT SAT JUL 30 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-310930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
427 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY MAINLY
ALONG THE COAST SOUTH OF I-10. BRIEF HEAVY RAINFALL...LIGHTNING
AND GUSTY WINDS WILL BE THE MAIN THREATS AND STORMS SHOULD NOT
REACH SEVERE LEVELS.

ELEVATED HEAT INDEX VALUES 100 TO 107 ARE POSSIBLE LATE MORNING
THROUGH EARLY EVENING ACROSS SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED HEAT INDEX VALUES 100 TO 107 ARE POSSIBLE LATE MORNING
THROUGH EARLY EVENING ACROSS SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 30, 3:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT SAT JUL 30 2016

TXZ227-237-302115-
BRAZORIA TX-FORT BEND TX-
348 PM CDT SAT JUL 30 2016

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL BRAZORIA AND
SOUTHEASTERN FORT BEND COUNTIES THROUGH 415 PM CDT...

AT 347 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRAZOS BEND STATE PARK...OR 13 MILES SOUTHWEST OF FRESNO. THIS
STORM WAS NEARLY STATIONARY OR A SLOW DRIFT NORTH-NORTHEAST.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN PEARLAND...SOUTHEASTERN MISSOURI CITY...ALVIN...
MANVEL...FRESNO...ARCOLA...IOWA COLONY...SIENNA PLANTATION...
JULIFF AND ROSHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2931 9552 2937 9561 2958 9551 2951 9524
TIME...MOT...LOC 2047Z 300DEG 1KT 2935 9555

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:48 PM CDTSpecial Weather StatementHGXBrazoria27 min
Jul 30, 4:15 PM CDTSpecial Weather StatementHGXHarris45 min
Jul 30, 4:23 PM CDTSpecial Weather StatementHGXHarris37 min
Jul 30, 4:35 PM CDTAreal Flood AdvisoryHGXHarris115 min
Jul 30, 4:54 PM CDTSpecial Weather StatementHGXFort Bend36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.